Uncontrolled DMI, when is patient "in trouble"

  1. 0
    I'm a new RN, and new to home health. I'm doing shift work (spent 8 hours with the patient over night). Mom does all care during the day. I'm in the home 2 nights a week. I'm looking for someone with more experience for input on whether this is "normal" or common in the disease process. Short and sweet:

    12Y old male, DMI, gets Novolog insulin by insulin pump using a bolus wizard. Manual dose calculations for meals inputted by Mom. On TPN and Lipids at night, also initiated by Mom infusing to a CVC.

    Mom is Spanish-speaking only, kid's bilingual. Spoke to the RN case manager on the case who states she had him for almost a year and he was just as poorly controlled as he is now. Over 600 and into the 800's several times in a month (or even in the same week). Full time RN on the case states same. Also had a history of hypoglycemia between 0400 and 0600 for previous RN's down into the 30-50 range. I've read about the dawn phenomenon and wonder if this is what has occurred - though the patient never had rebound hyperglycemia?

    It just seems like I'm missing the "whole picture" ... The other RN seems so unconcerned. And when he went to over 600 with the other RN the night before I came on, she brought Mom in to give insulin (as the pump won't deliver on a BG that high). But didn't document an MD call or follow up ... Or even that she had Mom check for ketones. Am I not understanding something? Am I overreacting? Do patients have Diabetes that is this poorly controlled without ramifications to their future health?

    Thank you for any and all input. I know we "newbies" often miss the clinical picture.
  2. Get the Hottest Nursing Topics Straight to Your Inbox!

  3. 16 Comments so far...

  4. 1
    You should let the endocrinologist know what's going on. Sugars in the 800's or 30's can be lethal.
    xtxrn likes this.
  5. 0
    Thank you. "Lethal" is the word that comes to mind for me.
  6. 1
    What else is going on that there is a night nurse. That could explain alot. If there is another condition that involves meds, then an unstable BG I would think is expected. For example, IV steroids??

    The use of a CGM might be helpful in this case so that you can get some real time data. Generally, when I have a blood sugar reading over 300 I don't use the pump for the bolus because I want to know if it is a mechanical problem or a "body" problem.

    Unless there is another condition, the nursing staff needs to be working themselves out of a job. My mother was told when I was 10 that it was my disease and MY responsibility. The doc was right. I was the only one that could do what needed to be done. I had help and support but every day I have made life and death decision since I was 10. You patient needs to be empowered to assist and eventually take over his care.

    I agree that the doc needs to be involved but if you are able to do some good education and establish some way of good record keeping the Doc will have more to work with.
    Not_A_Hat_Person likes this.
  7. 1
    Is there any way to observe mom and how she's doing the TPN and lipids?

    I knew a kid when I was young- he had DMI, and I'm not sure how his control was then - back in the days of dipsticks. Last time I saw him, one leg was gone, he'd had a kidney transplant, was in a w/c (don't know what was going on w/any prosthesis), and not long later, his obit was in the paper (around 50 years old).

    Blood sugars that high are like putting motor oil in the windshield washer reservoir . It's gonna plug up the pipes and things will either fall of or need to be cut off.... not to mention brain damage from frequent LOW hypos (though some can tolerate 20s and still respond enough for oral carbs).

    Poor kid. Does he have any interest in his own care- he's 12....definitely not too young
    kaliRN likes this.
  8. 2
    the MD must be involved of course. I hope someone is keeping a log of diet, exercise and levels of meds given. Is there an interpreter available to be sure Mom really understands what is going on? Does the pump function appropriately? This child's brain cells are at risk. The family needs someone to advocate and intervene.
    kaliRN and xtxrn like this.
  9. 2
    Glucose levels that high are definitely not dawn phenomenon. The child needs more insulin overall; I would contact the physician for sure. You mentioned that he gets Novolog per the bolus wizard, he should also be getting a basal infusion. Those rates need to be adjusted, and only the physician or NP can do that. It is usually fairly easy to control BGs when on TPN and lipids, as the carbohydrate content is constant. There are many things to consider, most important is whether the child is developing ketones during his hyperglycemia. There is a meter than can test for this in the blood much sooner that can be detected in the urine. Additionally, the pump tubing and subcu catheter must always be checked for occlusion - the reason you don't treat extreme hyperglycemia through the pump.
    kaliRN and xtxrn like this.
  10. 1
    I'm thinking if the child requires overnight home health and TPN/lipids, he may not be in a situation where he can be responsible for his T1DM care...
    DeLanaHarvickWannabe likes this.
  11. 0
    having a pump myself I can say that if there is an occlusion bad enough that the pump can't push the insulin through (ie the subQ catheter is bent or stuck in scar tissue) I get an alarm - same if for some reason there is a breach in the tubing - if there isn't any vacuum pressure I get an alarm that tells me the pump isn't pushing insulin correctly...sounds like his basal/bolus rates aren't correct...

    also the dawn phenomenon (as its been explained to me) is usually hyperglycemia rather than hypo...
  12. 4
    Quote from Twinmom06
    also the dawn phenomenon (as its been explained to me) is usually hyperglycemia rather than hypo...
    Hypo- @ 0200-0400, with rebound hyper- on waking.

    Why is he on TPN? We need a full con-com/con-med to evaluate. If TPN is the primary nutritional source, the issue is establishing an adequate pump basal-regimine. This sounds like it should be a fairly rigid maintenance program, i.e., junior should not be po-intaking as much as he is, perhaps, or the TPN needs some modulation.

    Is someone checking the pump administration log, verifying that manual boluses are correctly administered? I had a pt, on the pump x2 years, who though that if his BS was high before a meal, he should only take a corrective bolus, and nothing for the meal. I only saw him briefly, so I didn't figure out whether this was manipulative (vis-a-vis family) or strictly educational.

    Definitely get the Doc on it.

    But, for you:

    1) Get a copy of the users' manual for the pump (if you don't have one), and learn how to check the bolus history. Junior should be keeping a PO diary to correlate with this.

    2) Trend the BS readings. What activities are the hi's and lows related to?

    It almost sounds like this kid is bedridden. If not, and if he has periods of typical explosive 12 yo activity, those 800s may be symptomatic of rebound hyperglycemia. I.e., during play, he may be hitting those 30-50 ranges, adrenal dumping, then spiking. They could also be rebound r/excess insulin administration, if the bolus calculations aren't accurate, based on his current condition. Or, they could be hyper because the bolus rates/basal aren't high enough.


    I'm 39, DMI x37.5 years, pump-using x8. I still have hair on my toes, and intend to keep them that way.
    NutmeggeRN, buytheshoes11, xtxrn, and 1 other like this.


Top